Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns do consult your GP.

Vagifem - anyone used? Any side effects?

(14 Posts)
Oldisthenewblack Fri 10-Jun-16 16:19:22

I've just been prescribed Vagifem tablets. I asked my GP for something to help with what felt like dryness 'inside' - difficult to describe but something that I never used to feel. Having just read the enclosed leaflet, it sounds like HRT! I didn't realise. I thought it would be just some kind of fancy lube confused I'm now a bit concerned as this sounds like serious stuff, and I'm not sure about putting it in my body. I'm not menopausal yet (as far as I know) though I do hav a whole host of symptoms, but that's more to do with other issues sigh Has anyone used Vagifem and did it have any negative side effects?

Thanks in advance smile

Elizabethreallyismissing Fri 10-Jun-16 16:41:38

I've been using it for several years with no adverse effects!
It's been life changing for me, was feeling very uncomfortable and suffering very frequent urine infections. I haven't had one since I started the vagifem so I'd recommend giving it a go!

Oldisthenewblack Fri 10-Jun-16 19:21:06

Thanks, Elizabeth - I will probably try it. I was just a bit taken aback with all the hormone stuff! So, you haven't had any weight gain or anything? That was one of my main concerns, actually. God knows I don't want to put any more on hmm

Footle Fri 10-Jun-16 19:30:13

It is HRT, but topical rather than systemic. I've never used any other form of HRT, but this has been life-changing in a good way. I started using it after prolapse surgery several years ago ( I'm a long way past menopause ) and have Vagifem and another V to thank for our continuing lovely sex life. It hasn't made me put on weight. I was concerned a couple of years ago about a slight period pain feeling, but blood tests and a scan showed nothing, and I don't have that feeling any more.
Hope this helps.

PollyPerky Fri 10-Jun-16 20:13:31

As others have said, it's topical oestrogen. Women can use it from 40+ -90+!
Old ladies use it too for the same reasons.
Hardly any of the hormone is absorbed, you won't gain weight ( HRT doesn't cause weight gain anyway- that's down to middle age spread happening at the same time if you don't cut back on calories) I've used HRT and the equivalent of Vagifem for 8 years.

NK346f2849X127d8bca260 Sat 11-Jun-16 10:22:07

I have been using topical HRT including Vagifem for the last four years,no side effects only the benefits of it.
My meno specialist is happy for me to use it every day, she said the oestrogen is so low that even at that amount it is only equivalent to one oral HRT tablet a year.
Do not ignore your symptoms, it will progress if not treated.
Use one every day for two weeks and then continue with the maintenance dose.

tribecatransplant Sat 11-Jun-16 22:03:08

Vagifem is widely used for women who are lactating as well, as they have the same hormonal imbalance that leads to dryness. It is a safe medication and you need to give it about 6 weeks to see if it works for you. That said, I tried it twice for three months each and it made no difference. I am now on Ovestin which is a messy cream but is better. I still haven't found anything that really works for me in this department but don't feel bad about using Vagifem. If it helps you, it is worth it!

PollyPerky Sun 12-Jun-16 11:32:01

Just to put the 'other side' of Ovestin tribe, I've used it for around 8 years and find it's fine- not messy at all. The actual amount used is about 1" long ( cream) so if it's used at night then most of it's absorbed the next day and if not, the 'fall out' is minimal.

Oldisthenewblack Sun 12-Jun-16 15:25:37

Thanks everyone for your replies. I will probably try it soon. My health is all over the place at the moment so was a bit reluctant to throw anything else into the mix that may have side effects confused It's good to hear from other women that have used it - reassuring.

oldfatandtired1 Sun 12-Jun-16 16:42:30

I was prescribed Vagifem a few months ago - I am in a new relationship post divorce/menopause and everything was a 'bit dry' down below. It's been a godsend! Not only is intercourse more pleasurable but I no longer go to the loo twice a night, which has had the added bonus of sleeping much better. If the relationship doesn't last I have no intentions of stopping Vagifem.

Oldisthenewblack Sun 12-Jun-16 19:59:21

Ooh, oldfatandtired1 - it'd be great if it stopped me going to the loo as much in the night! That really annoys me. Wonder how it stops that? Fingers crossed it works that way for me, too!

oldfatandtired1 Sun 12-Jun-16 20:29:32

It seems that declining levels of oestrogen affect the bladder hence the need for more frequent loo breaks post menopause. It was a very welcome, unexpected side effect of taking Vagifem. It's so nice to go to bed at 11 and wake at 7 again!

Footle Sun 12-Jun-16 21:47:49

If only !

Oldisthenewblack Sun 12-Jun-16 22:32:05

I didn't know that! Will be whacking it up there tomorrow grin

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now